Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 157, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2004, 2:54 PM CDT for Wichita County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2004, 2:54 PM CDT (19:54 UTC)
- Expired
- Jun 24, 2004, 3:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wichita County, KS
The radar
The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
732 WUUS53 KGLD 241954 SVRGLD KSC203-242045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 254 PM CDT THU JUN 24 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 345 PM CDT * AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF LYDIA...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LYDIA AROUND 305 PM CDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. LAT...LON 3845 10139 3832 10154 3826 10148 3826 10113 $$ KILLINGSWORTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:30 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 24, 1:30 PM CDT, 1 hour 24 minutes before
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
Hazardous weather outlook, Jun 24, 11:36 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT THU JUN 24 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1036 AM MDT THU JUN 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EARLY THIS AFTERNOON BETWEEN 1 AND 3 PM MDT ALONG AND SOUTH OF HIGHWAY 96 IN GREELEY AND WICHITA COUNTIES OF KANSAS. THE STORMS WILL DEVELOP ALONG A COLD FRONT...WHICH WILL QUICKLY MOVE INTO SOUTHWESTERN KANSAS LATER THIS AFTERNOON...TAKING ANY THUNDERSTORMS WHICH MAY DEVELOP OUT OF THE AREA. LIGHTNING...BRIEF GUSTY WINDS...AND SMALL HAIL MAY ACCOMPANY THESE THUNDERSTORMS. ACROSS THE REST OF THE TRI-STATE AREA...NORTHEAST WINDS OF 20 TO 30 MPH WILL DEVELOP THIS AFTERNOON BEHIND THE COLD FRONT...WITH GUSTS OF UP TO 40 MPH. DRIVERS OF HIGH PROFILE VEHICLES...ESPECIALLY THOSE TRAVELING ON EAST-WEST ORIENTED ROADS SUCH AS INTERSTATE 70...SHOULD BE ALERT FOR THE GUSTY WINDS. TONIGHT...THERE IS A CHANCE FOR AN ISOLATED THUNDERSTORM...MAINLY WEST OF A LINE FROM HAIGLER NEBRASKA TO LEOTI KANSAS. HOWEVER...THE ATMOSPHERE WILL BE RELATIVELY COOL AND STABLE...AND MAINLY LIGHT RAIN WILL FALL. THE PRIMARY HAZARD WITH THE ACTIVITY TONIGHT WILL BE ISOLATED LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE BACK EDGE OF THE COLDER AIR WILL SLOSH ACROSS EASTERN COLORADO OVER THE WEEKEND. SEVERE WEATHER IS POSSIBLE FRIDAY AND SATURDAY TO THE WEST OF A LINE FROM TRIBUNE KANSAS TO YUMA COLORADO. THUNDERSTORMS ARE EXPECTED TO FORM EACH DAY SUNDAY THROUGH WEDNESDAY...PRIMARILY OVER EASTERN COLORADO. ONE OR TWO STORMS MAY BECOME SEVERE ON SUNDAY...MONDAY...AND TUESDAY. PRESENT INDICATIONS ARE THAT MORE WIDESPREAD SEVERE WEATHER COULD OCCUR ON WEDNESDAY THE 30TH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. JDK
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.